Funnel Cloud, Harper
- When
- April 24, 1:22 PM CST to 1:25 PM CST
- Where
- Harper County, 3.9 mi SE of Anthony
- Reported by
- Law Enforcement
- Coordinates
- 37.110, -97.980
The cold air funnel did not touch down or produce any damage.
Scattered strong to marginally severe thunderstorms developed during the afternoon hours of the 24th across portions of central, south-central and southeast Kansas, in response to cold air aloft associated with a strong upper level low pressure area. A funnel cloud was reported in Harper county, and nickel size hail occurred across Montgomery and Sedgwick counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to marginally severe thunderstorms developed during the afternoon hours of the 24th across portions of central, south-central and southeast Kansas, in response to cold air aloft associated with a strong upper level low pressure area. A funnel cloud was reported in Harper county, and nickel size hail occurred across Montgomery and Sedgwick counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 11:40 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1240 PM CDT SAT APR 24 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU UPPER LOW OVER CNTRL KS WILL MOVE EASTWARD TO MISSOURI BY EVENING. AREAS OF HEATING WILL ALLOW FOR WEAK INSTABILITY TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON. CYCLONIC CURVATURE IN THE MID- LEVELS AND WRAP-AROUND MOISTURE WILL CONTRIBUTE TO SCT -SHRA WITH POSSIBLY A FEW LIGHTNING STRIKES. UTILIZING VCSH FOR MOST SITES...EXCEPT AT ICT AND CNU WHERE RADAR TRENDS SUGGESTING A TEMPO -SHRA WARRANTED. GUSTY NWRLY WINDS WILL DEVELOP FROM NW TO SE ACROSS THE AREA LATE THIS PM INTO THE EVE. MVFR CIGS LIKELY TO MOVE SEWD INTO THE AREA TONIGHT INTO SUN AM...WITH CLOUDS BREAKING OUT TOWARD MIDDAY. GUSTY NWRLY WINDS TO CONTINUE SUNDAY AREAWIDE WITH STRONG MIXING TO 750-800 MB. JMC && .PREV DISCUSSION... /ISSUED 647 AM CDT SAT APR 24 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MIX OF VFR LOW AND MID CLOUDS WILL ROTATE AROUND UPPER LOW IN WESTERN KS EARLY THIS MORNING. WITH LOW TRACKING E ACROSS THE FORECAST AREA...WILL SEE WINDS VEER AND INCREASE THROUGHOUT THE DAY AT MOST LOCATIONS. SOME RAIN SHOWERS AND A FEW CBS SHOULD DEVELOP AS A RESULT OF COLD AIR ALOFT/STEEP LAPSE RATES. ACTIVITY SHOULD DIMINISH NEAR SUNSET. LOW CLOUDS IN THE WRAP AROUND COULD DROP CEILINGS INTO MVFR RANGE..BUT NOT OVERLY CONFIDENT THERE WILL BE ENOUGH FOR A CEILING. -HOWERTON PREV DISCUSSION... /ISSUED 321 AM CDT SAT APR 24 2010/ DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TODAY AND TONIGHT. SYNOPSIS: UPPER LOW IS CURRENTLY SITUATED OVER WEST-CENTRAL KS WITH A STRONG PIECE OF ENERGY NOW ROTATING EAST ACROSS SW TX. ANOTHER MUCH WEAKER SHORTWAVE IS NOW APPROACHING THE PACIFIC NORTHWEST. AT THE SURFACE LOW PRESSURE IS CENTERED DIRECTLY BELOW THE UPPER LOW OVER WEST-CENTRAL KS WITH A COLD FRONT EXTENDING FROM NORTHEAST NEBRASKA INTO THE OKLAHOMA PANHANDLE. TODAY-TONIGHT: THIS LOW PRESSURE SYSTEM WILL FINALLY BE ON THE MOVE TODAY AND BY THE AFTERNOON HOURS THE UPPER LOW WILL BE SITUATED OVER SE KS/NORTHEAST OK. AS THIS OCCURS COLD MID AND UPPER LEVEL AIR WILL SLIDE ACROSS THE AREA WHICH MAY PROVIDE ENOUGH INSTABILITY TO BRING SOME SCATTERED SHOWERS WITH THE BEST COVERAGE EXPECTED TO BE THIS AFTERNOON...ESPECIALLY IF WE CAN GET ANY SURFACE HEATING AT ALL. GUSTY NW WINDS WILL START TO MOVE INTO CENTRAL KS BY AROUND 21Z AS THE SURFACE LOW SLIDES EAST. THESE GUSTY WINDS WILL EVENTUALLY OVERSPREAD THE REMAINDER OF THE FORECAST AREA THIS EVENING. WILL LINGER SOME SLIGHT CHANCES ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA TONIGHT AS THIS LOW PRESSURE SYSTEM QUICKLY PUSHES OFF TO THE EAST. HOWEVER FEEL CONFIDENT THE MORE WIDESPREAD PRECIP ACTIVITY TONIGHT WILL BE EAST OF THE FORECAST AREA. WITH INCREASING CLOUDS AND COLD ADVECTION EVENTUALLY OVERSPREADING THE AREA...TEMPS WILL BE COOLER THAN THEY WERE ON FRI WITH ALL AREAS IN THE 60S WITH SOME 70S STILL POSSIBLE OVER SE KS WHICH WILL BE LAST TO EXPERIENCE THE COLD ADVECTION. SUN-MON: BY SUN AFTERNOON THE UPPER LOW WILL BE SITUATED OVER THE OHIO VALLEY AS ANOTHER PIECE OF ENERGY STARTS TO DIVE SOUTHEAST OUT OF THE NORTHERN ROCKIES. IN BETWEEN THESE TWO SYSTEM A FAIRLY PLEASANT DAY IS SETTING UP FOR SUNDAY WITH PLENTY OF SUN AND NEAR NORMAL TEMPS. WILL INTRODUCE SOME SMALL PRECIP CHANCES SUN NIGHT AS THE UPPER WAVE APPROACHES FROM THE NORTHWEST. WILL LINGER THESE SMALL CHANCES INTO MON AS BOTH THE GFS AND NAM FORECAST A COLD FRONT TO SWING THROUGH THE FORECAST AREA. TUE-FRI: THIS WAVE WILL QUICKLY PUSH OFF TO THE EAST BY TUE AS ANOTHER STRONG STORM SYSTEM STARTS TO DIG OVER THE WEST COAST. AS THIS NEXT UPPER TROUGH APPROACHES THE AREA...VERY STRONG RETURN FLOW WILL SETUP ACROSS THE PLAINS ON WED AFTERNOON WITH SOUTH WINDS LIKELY PUSHING WIND ADVISORY CRITERIA. BOTH THE GFS AND ECMWF HAVE BEEN TRENDING SLOWER AND DEEPER WITH THE UPPER TROUGH WHICH LOOKS TO BE SETTING UP AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS FOR BOTH THU AND FRI. LAWSON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD. DEEP TROPOSPHERIC LOW PRESSURE WILL DRIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT...AND ACROSS EASTERN KANSAS DURING SATURDAY. RELATIVELY MOIST AND COOL AIR ALOFT UNDER THE UPPER LOW WILL SUPPORT STRATOCU AND ALTOCU CIGS AND MAINLY DIURNALLY DRIVEN SHOWERS/ISOLD TSRA. SOME LOWER CIGS POSSIBLE INTO THE MVFR CATEGORY ARE EXPECTED ACROSS THE HIGHER TERRAIN AT KRSL BY SATURDAY EVENING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 48 70 46 / 50 20 10 20 HUTCHINSON 66 46 69 45 / 70 20 10 20 NEWTON 68 48 69 46 / 50 20 10 10 ELDORADO 69 48 68 46 / 40 20 10 10 WINFIELD-KWLD 70 50 71 47 / 50 10 10 20 RUSSELL 63 44 69 42 / 60 10 10 20 GREAT BEND 63 43 69 43 / 70 10 10 20 SALINA 67 48 70 43 / 50 20 10 10 MCPHERSON 67 47 69 45 / 50 20 10 20 COFFEYVILLE 72 51 69 48 / 30 20 10 10 CHANUTE 70 51 67 47 / 30 20 10 10 IOLA 71 51 67 47 / 30 30 10 10 PARSONS-KPPF 71 52 68 47 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-047. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 147 PM CDT SAT APR 24 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 147 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. A FEW STRONG STORMS WILL BE POSSIBLE...WITH SMALL HAIL AND WIND GUSTS TO 50 MPH. A BRIEF FUNNEL OR TWO WILL BE POSSIBLE DUE TO VERY COLD AIR ALOFT IN THE ATMOSPHERE. NORTHWEST WINDS WILL BE ON THE INCREASE LATE THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS. PLEASE SEE THE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS. GUSTY NORTHWEST WINDS WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY THIS AFTERNOON FOR A FEW COUNTIES IN CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY SUNDAY AFTERNOON FOR RUSSELL AND LINCOLN COUNTIES. STRONG SOUTH WINDS ON WEDNESDAY AND THURSDAY WILL ONCE AGAIN ELEVATED THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY FOR BOTH WEDNESDAY AND THURSDAY AFTERNOONS. ANOTHER DEEP UPPER LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE CENTRAL AND SOUTHERN PLAINS TOWARD THE END OF THE WORK WEEK PROVIDING CHANCES FOR SEVERE STORMS. AT THIS POINT IT IS DIFFICULT TO PIN DOWN THE EXACT TIMING AND LOCATION SO IT IS ADVISED TO CONTINUE TO CHECK LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/JMC
The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
The cold air funnel did not touch down or produce any damage.
Nickel size hail covered the ground.
Hail covered the ground along Interstate 35. Relayed by the Topeka NWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227297, 227298, 227299.